Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 8, NWS Houston/Galveston, TX

May 25, 2005Polk County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 25, 2005, 6:21 PM CDT for Polk County, Texas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2005, 6:21 PM CDT (23:21 UTC)
Expired
May 25, 2005, 6:30 PM CDT
In force
9 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Polk County, TX

The radar

The Lake Charles radar (KLCH), 153 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 252321
TORHGX
TXC373-252330-
/O.NEW.KHGX.TO.W.0008.050525T2321Z-050525T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
621 PM CDT WED MAY 25 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  POLK COUNTY IN SOUTHEAST TEXAS

* UNTIL 630 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 5 MILES WEST OF CHESTER...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EASTERN POLK COUNTY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST TEXAS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3097 9462 3088 9477 3060 9456 3067 9439

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 3:30 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 25, 3:30 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CDT WED MAY 25 2005

.DISCUSSION...
MCS CONTINUING TO TREK SE AND TRAILING EDGE EXPECTED TO BRUSH NE
ZONES. SEE WOU2. COOL OUTFLOW WINDS RUSHING SE TOWARD REGION
WHERE TEMPS ARE AROUND 90 DEGREES. BOTH GFS AND ETA ADVERTISING
MCS DEVELOPING TONIGHT OVER N TX AND THEN MOVING SOUTH TO THE HILL
COUNTRY. THICKNESS VALUES DROPPING NEXT SEVERAL DAYS AS UPPER RIDGE
RETREATS. INCREASING POPS WILL BE IN FCST AS A SERIES OF UPPER
LEVEL IMPULSES MOVES ACROSS IN THE NW FLOW. ANY DEVELOPING MCS
NEXT TWO DAYS WILL HARD TO PINPOINT BUT IT APPEARS THAT A WEAK
BOUNDARY WILL EVENTUALLY SAG TO OUR CWFA THIS SATURDAY. WEAK STEERING
CURRENTS ALOFT MAY LEAD TO POSSIBLE LOCALLY HEAVY RAINFALL IF WE
GET ANY ORGANIZED CONVECTION.  WE SHALL LOWER MAX TEMPS WITH
ANTICIPATED INCREASED CLOUD COVER AND LOWER THICKNESS
VALUES (FOR THE NEXT SEVERAL DAYS). GFS INDICATE A FRONT MOVING
ACROSS REGION EARLY NEXT WEEK AS SURFACE LOW DEVELOPS JUST EAST OF
AREA.

37

&&

.AVIATION...
EXPECT VFR CONDITIONS FOR MAJORITY OF THE TERMINALS FOR THE NEXT 24
HOURS OR SO. A FEW EXCEPTIONS TO LOOK FOR THOUGH. BACKDOOR FRONT
STALLED ACROSS CNTRL/SRN LA INTO E TX. MCS CURRENTLY MOVING THRU THE
DALLAS AREA SHOULD GENERALLY FOLLOW SE ALONG THE BOUNDARY. SO STORMS
ARE POSSIBLE UP TOWARD THE LFK AREA AND INTO E TX THIS EVENING.
LOOKING FOR ANOTHER STORM COMPLEX TO DEVELOP ACROSS N CNTRL TX
OVERNIGHT. THIS SHOULD GRADUALLY WEAKEN WITH TIME...BUT COULD SEE
SOME SCT PRECIP MAKE IT INTO THE CLL AREA TOWARD MORNING. BOUNDARIES
(WEAK FRONTAL BOUNDARY & LEFTOVER CONVECTION BOUNDARIES) WILL
DETERMINE COVERAGE/PLACEMENT OF TSTMS ON THURS. LOW CONFIDENCE FCST
BUT BELIEVE LOCATIONS WEST OF I-45 SHOULD SEE THE BETTER SHOT OF
POPS THURS WITH AFTN HEATING.  47

&&

.MARINE...
VERY WEAK FLOW REGIME IN PLACE AND DONT SEE MUCH CHANGING ANYTIME
SOON. LIGHT ONSHORE WINDS SHOULD PREVAIL...BUT WITH WEAK FRONTAL &
CONVECTIVE BOUNDARIES WAVERING NORTH & SOUTH...KINDA HARD TO RULE
OUT VARIABLE WIND DIRECTIONS AT TIMES. SEAS SHOULD REMAIN BELOW 4
FEET THRU THE WEEKEND.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  86  68  87  69 /  30  30  30  30  30
HOUSTON (IAH)              70  89  69  88  70 /  20  30  20  30  30
GALVESTON (GLS)            74  86  74  84  74 /  10  20  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM WEDNESDAY FOR THE FOLLOWING
ZONES...GRIMES...HOUSTON...MADISON...TRINITY...AND WALKER.
.GM...
NONE.

&&
Hazardous weather outlook, May 25, 3:19 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
319 PM CDT WED MAY 25 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-261200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
319 PM CDT WED MAY 25 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST PORTIONS OF
SOUTHEAST TEXAS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
A DEVELOPING LINE OF THUNDERSTORMS SOUTH OF THE DALLAS AREA WILL
BE MOVING SOUTHWARD AND INTO THE REGION LATE THIS AFTERNOON AND
THIS EVENING. AREAS NORTH AND EAST OF A LINE FROM CLEVELAND TO
CONROE TO MADISONVILLE WILL SEE THE BETTER CHANCES OF SEEING SEVERE
THUNDERSTORMS...WITH HAIL AND DAMAGING WINDS THE MAIN THREAT. THESE
STORMS WILL EVENTUALLY DISSIPATE AFTER SUNSET.

ANOTHER THUNDERSTORM COMPLEX IS FORECAST TO DEVELOP OVER NORTH
CENTRAL TEXAS TONIGHT. THESE STORMS WILL ALSO MOVE SOUTHWARD AND
WEAKEN WITH TIME...BUT SCATTERED THUNDERSTORMS ARE POSSIBLE
NEAR THE COLLEGE STATION AREA TOWARD SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SEVERAL WEAK BOUNDARIES...INCLUDING FRONTAL AND RESIDUAL
CONVECTIVE BOUNDARIES...WILL LINGER ACROSS THE REGION THROUGH THE
WEEKEND. THESE BOUNDARIES WILL BE A FOCUS FOR SCATTERED THUNDERSTORMS
MAINLY DURING THE AFTERNOON AND EVENING HOURS. UPPER LEVEL WINDS WILL
BE FAIRLY LIGHT...SO LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE DUE TO
STORM MOVEMENT.  OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:13 PM CDTSevere Thunderstorm WarningHGXHouston, Trinity57 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.